What causes irregular periods with normal hormone levels and what the treatment?
User rating for this question
I am 43 years old and I am having irregular periods. This has been happening over the last 2 years but got worse this year. I have been to numerous doctors and have had numerous workups done. All my blood work is normal. They have done-CBC,CMP, Hormone Panel, Saliva Test and everything. I am using pharmaceutical grade of Progesterone Cream 1 pump at night. My bio-identical hormone doctor advised me to use it continuously without any break but the directions says to not use it more than 3 weeks out of the month and so does the pharmacist. The doctor also stated if I do not get a period he would refer me back to my gynecologist who wants me to take birth control pills which I am trying to avoid. Here are the results from my test: Test Low Normal High Reference Range Units triiodothyronine,free,serum 2.8 2.0-4.4 pg/mL thyroxine (t4) free, direct, s Test Low Normal High Reference Range Units t4,free(direct) 1.68 0.82-1.77 ng/dL Test Low Normal High Reference Range Units tsh 1.750 0.450-4.500 uIU/mL Test Low Normal High Reference Range Units vitamin d, 25-hydroxy 42.9 30.0-100.0 ng/mL I have had extensive test done:Colonscopy, endoscopy, transvaginal ultrasound, abdominal ultrasound, extensive lab work and even Hormonal Saliva test. Here are the results from Saliva Test: Cortisol load was 20. (the range is 22-46) DHEA was 4 (the range is 3-10) Estrone was 31 (Depressed) Normal range is 40-49:38-68 pg/ml Estradiol was 8 Normal range is 2-10 So I am stumped on what to do. My hormone levels appear to be normal and I have no menstrual cycle. So now that I wrote you a book lol here are my questions: 1) Can I use Progesterone Cream daily without a break? 2) Should I even worry about having a menstrual cycle at my age? 3) I was taking a supplement called Brevail WWW.WWWW.WW and it seem to help with hot flashes and my bio-identical hormone doctor advise me just to use progesterone and to stop taking this and now I am having hot flashes really bad without it. 4) If I choose not to try to regulate my menstrual cycle what type of maintenance test should I do and how often to make sure there are no adverse effects of not having a period? Again I am 43. I also paid and had done a thermography test of breast and body and they showed I was a T4 which showed high estrogen in the breast tissue by the heat. So that is why I was taking Brevail to support the breast tissue. My hormone doctor stated maybe it was lowering the estrogen too much and it was affecting my cycles but now he is unsure if that was even the case. We are both lost. Any help would be great!
Posted Mon, 23 Dec 2013 in Women's Health
Answered by Dr. Deepak Kishore Kaltari 7 hours later
Brief Answer: Perimenopausal symptoms may cause delay in periods Detailed Answer: Namaste Welcome to Healthcare-Magic Greetings of the day Before I respond to each of your query individually, I would like to assure that everything seems to be alright. All your laboratory values are within normal range. Coming to your query 1. Progrestrone pump intermittent use is advisable in order to cause withdrawal bleeding because of decline in level during the 4th week. Your physician may also be not wrong in advising continuous use, it will also cause withdrawal bleeding. 2. 43 years of age is perimenopausal age, you will be soon nearing your menopause. It's common to have irregular and delayed period especially around the time of menopause. In the presence of normal investigation workup like ultrasound and PAP smear there is no cause of concern. 3 You can safely continue using Brevail if that's helping you relieve hot flushes. 4. You just require annual pelvic examination, ultrasound pelvis and PAP smear. There is no cause of concern 1. Plenty of oral fluids will help 2. Vitamin supplements 3. Good sleep 4. Exercise especially brisk walking for 30 minutes at a stretch 5. Avoid oily/spicy food. Consume high fiber diet Above things will definitely help relieve hot flushes in long run. I hope it helped Do get back to me if you have any other query Wishing you healthy life Take care Best Regards Dr Deepak XXXXXXX MBBS,MS,MCh Consultant Surgeon
Follow-up: What causes irregular periods with normal hormone levels and what the treatment? 37 hours later
Answered by Dr. Deepak Kishore Kaltari 12 minutes later
Brief Answer: yes you are absolutely right Detailed Answer: Greetings Ms Yes you need not worry about getting periods. Annual check up and assessment is all that is required. Wishing you healthy life Take care Best Regards Dr Deepak